Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 13, 2018, 4:09 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 4:09 PM CDT (21:09 UTC)
- Expired
- Apr 13, 2018, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:11 PM CDT | HAIL 1 | 1 Wnw Circleville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -644 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 534 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS53 KTOP 132109
SVRTOP
KSC013-085-131-132200-
/O.NEW.KTOP.SV.W.0012.180413T2109Z-180413T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
409 PM CDT FRI APR 13 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Nemaha County in northeastern Kansas...
Northern Jackson County in northeastern Kansas...
Southwestern Brown County in northeastern Kansas...
* Until 500 PM CDT
* At 409 PM CDT, a severe thunderstorm was located 4 miles southwest
of Circleville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, Horton, Wetmore, Fairview, Circleville, Netawaka, Soldier,
Goff, Powhattan, Kickapoo Reservation and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.
LAT...LON 3978 9546 3936 9583 3944 9604 3988 9583
TIME...MOT...LOC 2109Z 209DEG 34KT 3946 9591
HAIL...1.00IN
WIND...60MPH
$$
Sanders2 follow-up statements
505
WWUS53 KTOP 132139 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
439 PM CDT FRI APR 13 2018
KSC085-131-132149-
/O.CAN.KTOP.SV.W.0012.000000T0000Z-180413T2200Z/
Nemaha-Jackson-
439 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEMAHA AND
NORTHERN JACKSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.
LAT...LON 3978 9546 3965 9557 3965 9579 3987 9579
TIME...MOT...LOC 2139Z 209DEG 34KT 3971 9573
$$
KSC013-132200-
/O.CON.KTOP.SV.W.0012.000000T0000Z-180413T2200Z/
Brown-
439 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN BROWN COUNTY...
At 439 PM CDT, a severe thunderstorm was located near Kickapoo
Reservation, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Horton, Fairview, Powhattan, Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.
LAT...LON 3978 9546 3965 9557 3965 9579 3987 9579
TIME...MOT...LOC 2139Z 209DEG 34KT 3971 9573
HAIL...1.00IN
WIND...60MPH
$$
Sanders526
WWUS53 KTOP 132154
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
454 PM CDT FRI APR 13 2018
KSC013-132204-
/O.EXP.KTOP.SV.W.0012.000000T0000Z-180413T2200Z/
Brown-
454 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.
LAT...LON 3978 9546 3965 9557 3965 9579 3987 9579
TIME...MOT...LOC 2154Z 209DEG 34KT 3979 9567
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:04 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 13, 3:04 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 304 PM CDT Fri Apr 13 2018 .MESOSCALE DISCUSSION... Issued at 300 PM CDT Fri Apr 13 2018 Visible satellite data indicate cumulus fields becoming increasingly agitated along the interface of partially modified Gulf moisture and a plume of 7-8 C/km lapse rates in the lowest 3 km above ground emanating from central KS. This initially shallow convective growth lies along a hybrid Pacific front/dryline extending northward through Morris County, eastern Geary County, and into eastern Marshall County. 992-mb low pressure analyzed along this boundary near the KS-NE state line will continue developing east-northeastward into mid-afternoon. The trailing boundary will continue to stall owing to decreasing 2-hour pressure rises on its higher-density side (rises decreasing from 2-4 mb to around 1 mb in the past 3 hours). A front-dryline intersection/triple point south of Wichita -- marked by a localized inflection in meso-beta-scale agitated-cumulus bands -- should develop north-northeastward in tandem with a lower- tropospheric speed maximum transiting northward per water vapor loops. This will impede eastward-mixing of the boundary that should serve as a focus for initial storm development. MLCIN continues to erode east of the boundary in response to modest insolation amid 61-63F surface dewpoints. 12-hour 500-mb height falls around 60 geopotential meters suggest that DCVA/adiabatic cooling will continue to mitigate capping aloft, and present indications are that deep convective development will blossom from the agitated cumulus around 1:30-3:00 PM. Initial cells will very quickly move north-northeast to northeast around 40-50 kt. Steep midlevel lapse rates supporting strong buoyancy amid 45-60 kt of effective shear will support mid-level mesocyclones capable of large hail -- potentially to baseball size. Effective SRH is somewhat modest, though locally backed surface winds east of the triple point/sub-synoptic low lifting north-northeastward will support a zone of locally higher SRH. This could be a focused zone of non-zero tornado potential later this afternoon. Storms will be fast-moving today. && ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 300 PM CDT Fri Apr 13 2018 Please refer to the mesoscale discussion for convective initation details... Two areas of concern exist across the CWA through the the afternoon and evening hours. The first of which is severe thunderstorms east of a dryline/Pacific front which is positioned -- currently 18Z -- from near MYZ to MHK to ICT. Thunderstorms are expected to continue developing across portions of central KS through the mid afternoon hours. All modes of severe weather will be possible for areas east the aforementioned dryline position. RAP/HRRR solutions are suggesting an increase in ESRH to 200-300 m2/s2 in the 22Z to 01Z timeframe for areas in a zone from Brown county to Anderson county. As a result, the tornado potential is expected to increase further given the favorable conditions for streamwise vorticity ingestion into low level mesocyclones. Thunderstorms look to push east of the CWA by 01-02Z. The other concern today is dangerous fire weather conditions behind the aforementioned dryline. Short term solutions continue to suggest RH values will fall into the 15 to 25 percent range this afternoon with southwesterly winds approaching 30-40 kts. The most favored areas for dangerous fire weather conditions look to reside along and west of a line from MHK to EMP and east of a line from Clay Center to Abilene. Winds are expected to shift to the west by mid afternoon and further shift to the northwest overnight. RH values will increase after sunset this evening with values reaching the 50 percent range by 02Z. .LONG TERM...(Saturday night through Friday) Issued at 300 PM CDT Fri Apr 13 2018 Tonight, deep mid to upper level mid latitude cyclone continues to deepen over the area. As the pacific cold front catches up to the dryline, CAA will ensue into the area overnight into Saturday morning. Expect a dry period until after the 03Z time frame when initially rain will begin with wrap around precipitation as the parent low continues to deepen and develop its deformation zone into NE and working into area of north central KS. Low will slowly meander over northern MO into the day on Saturday. By Saturday morning winds will increase along with CAA and gradient flow around the backside of the system. Profiles gradually cool below freezing. During the transition, there will be a period of time with possible light freezing rain. However, this may be mitigated by the currently warm surface temps as they take some time to cool below freezing overnight. A rain/snow mix will transition to snow into mid morning time frame as profiles cool to well below freezing and the dendritic growth zone could become more saturated as the dry slot lifts to the to northeast of the area. Only looking for around 2 inches of snow over western line of counties. As the winds increase to 35-45mph at times, there could be some blowing snow that would reduce visibilities. Therefore, have continued with the winter storm warning and wind advisory into the 00Z time frame. Could still have a wintry mix through the day over eastern portions of the area as the colder air is delayed. High pressure works into the area Sunday into Monday with upper ridge working over the area into the early parts of the week. Lee trough becomes active again into Tuesday with possible elevated fire danger as lower relative humidities and increased flow works over the region. Next weather system traverses the northern plains by Wednesday and sends a front into the area with possible afternoon storms as WAA increases general instability over the region. Uncertain at this time on how capped the environment will remain. Temperatures generally increase to more climatological norms for the longer term period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM CDT Fri Apr 13 2018 Southerly winds continue to gust between 35-40 kts and should continue to do so through much of the afternoon. Rapid thunderstorm development is expected between 19-20Z near or just east of MHK. Thunderstorm activity will push east of MHK 21Z and east of the Topeka terminals by 00Z. Winds will veer to the west as a cold front pushes through, but wind speeds should remain at 10-20kts through much of the overnight. Scattered rain showers and MVFR cigs are expected to overspread MHK by 08Z and the Topeka terminals by 12Z. Lower cigs are possible near the end of the period, although confidence is low at this time. && .FIRE WEATHER... Issued at 405 AM CDT Fri Apr 13 2018 The strong winds and low relative humidities during the afternoon hours along and just west of the surface dryline will cause extreme fire danger and a red flag warning has been issued from 12 noon through 7 PM for an area bounded from Emporia to Manhattan, then southwest to Abilene. The remainder of north central and east central will have a very high fire danger. Any outdoor burning today may turn into uncontrollable wild fires due to the strong winds, low RHs and dry fuels. && .CLIMATE... Issued at 340 PM CDT Thu Apr 12 2018 Record temperature information for Saturday, April 14: Location Record Lowest Minimum (Year) Record Lowest Maximum (Year) -------------------------------------------------------------------- Topeka 21F (1950) 39F (1928) Concordia 23F (1928) 42F (1983) Record temperature information for Sunday, April 15: Location Record Lowest Minimum (Year) Record Lowest Maximum (Year) --------------------------------------------------------------------- Topeka 25F (1928) 45F (1993) Concordia 22F (2014) 42F (1945) Record temperature information for Monday, April 16: Location Record Lowest Minimum (Year) -------------------------------------- Topeka 26F (1953) Concordia 25F (1953) && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 AM to 7 PM CDT Saturday for KSZ008-020-034. Wind Advisory from 7 AM to 7 PM CDT Saturday for KSZ008>010- 020>023-034>037. Wind Advisory until 6 PM CDT this evening for KSZ022-035>040- 054>056-058-059. Red Flag Warning until 7 PM CDT this evening for KSZ022-023- 035>038-054. && MESOSCALE...Cohen SHORT TERM...Baerg LONG TERM...Drake AVIATION...Baerg CLIMATE...Wolters
Hazardous weather outlook, Apr 13, 3:14 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 314 PM CDT Fri Apr 13 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-142015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 314 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A Wind Advisory is in effect for portions of central and east central Kansas through 7 PM this evening, with wind gusts of 40 to 50 mph expected. With the combination of these strong winds and dry conditions, a Red Flag Warning is in effect for portions of central Kansas this after and evening until 7 PM. A tornado watch is in effect as strong to severe thunderstorms continue to develop this afternoon generally from a line along and east of Council Grove to Marysville. These storms will move quickly to the northeast and exit the area this evening. Large hail, damaging winds, and even some tornadoes will be possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Winter Weather Advisory for mixed precipitation is in effect for portions of north central Kansas on Saturday. A Wind Advisory also is in effect for much of central and north central Kansas for Saturday. Temperatures Saturday night and Sunday night are expected to fall into the low to mid 20s, which maybe dangerous to any sensitive vegetation that has started blooming. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 13, 3:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 3 NNW COUNCIL GROVE 38.70N 96.52W
04/13/2018 E1.00 INCH MORRIS KS TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL.
&&Local storm report, Apr 13, 3:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 WNW ONAGA 39.52N 96.24W
04/13/2018 E1.00 INCH POTTAWATOMIE KS PUBLIC
NEAR HWY 16 AND MAJOR JENKINS RD.
&&Local storm report, Apr 13, 3:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 5 NNE GRIDLEY 38.16N 95.85W
04/13/2018 E1.00 INCH COFFEY KS TRAINED SPOTTER
&&Local storm report, Apr 13, 3:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL CENTRALIA 39.73N 96.13W
04/13/2018 E1.00 INCH NEMAHA KS PUBLIC
&&Local storm report, Apr 13, 3:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST SENECA 39.84N 96.06W
04/13/2018 E60 MPH NEMAHA KS PUBLIC
ESTIMATED 60 MPH WINDS WITH PENNY SIZE HAIL.
&&Local storm report, Apr 13, 4:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 N GRIDLEY 38.16N 95.88W
04/13/2018 E1.00 INCH COFFEY KS TRAINED SPOTTER
MOSTLY DIME SIZE HAIL WITH A FEW THE SIZE OF
QUARTERS.
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 11:35 PM CDT | Wind Advisory | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 11 more | 18 hr |
| Apr 13, 3:25 AM CDT | Winter Weather Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 5 more | 40 hr |
| Apr 13, 3:33 AM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 5 more | 39 hr |
| Apr 13, 3:55 AM CDT | Red Flag Warning | TOP | Dickinson, Geary, Lyon, Morris, Pottawatomie, Riley and 1 more | 15 hr |
| Apr 13, 2:06 PM CDT | Special Weather Statement | TOP | Morris | 39 min |
| Apr 13, 2:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 66 min |
| Apr 13, 2:20 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Apr 13, 2:23 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 67 min |
| Apr 13, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Pottawatomie, Riley, Wabaunsee | 42 min |
| Apr 13, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 55 min |
| Apr 13, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Pottawatomie, Shawnee, Wabaunsee | 36 min |
| Apr 13, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 57 min |
| Apr 13, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Shawnee | 44 min |
| Apr 13, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 26 min |
| Apr 13, 4:01 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 59 min |
| Apr 13, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 65 min |
| Apr 13, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 34 min |
| Apr 13, 4:18 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 57 min |
| Apr 13, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 58 min |
| Apr 13, 6:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.